Newborn Babies Born Addicted To Drugs Experience Withdrawals

On your average day, in the United States, there are around 10,650 babies born, give or take.  Unfortunately though it is said that the number of babies born addicted to prescription painkillers and psychiatric drugs is growing at an alarming rate, and the babies are suffering some detrimental consequences due to neonatal drug withdrawal.

Neonatal drug withdrawal occurs when a baby who has been exposed to drugs in the womb develops withdrawal symptoms. This occurs because the baby is no longer exposed to the drug the mother was taking. This condition can be caused by medicines, alcohol, and illegal drugs. It can take weeks to months for a baby to fully withdraw from a drug. Without treatment, this can be a life-threatening condition.

According to an April 2011 article in Psychiatry Online babies born to women with psychotic disorders often have the deck stacked against them.  Their mothers tend to receive less prenatal care; have poorer nutrition; use more tobacco, alcohol, and illicit drugs; are unlikely to be married; and often have limited social support. New labeling recently promulgated by the Food and Drug Administration (FDA) warns that these babies may also be susceptible to withdrawal symptoms from their mothers’ antipsychotic medications, but some practitioners fear the results of those warnings will be worse than the symptoms of withdrawal.

Early in 2011, the FDA posted a Safety Alert for Human Medical Products notifying health care professionals that the pregnancy section of drug labels for the entire class of antipsychotic drugs was updated. The new drug labels contain more and consistent information about the potential risk for extrapyramidal symptoms (EPS) and withdrawal symptoms in newborns whose mothers were treated with antipsychotic medications during the third trimester of pregnancy. Drugs that received the warning included: Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, and the olanzapine-fluoxetine combination known as Symbyax and are primarily used in the treatment of schizophrenia and bipolar disorder.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

According to the FDA, the update was prompted by a search of the FDA’s Adverse Event Reporting System database through October 29, 2008, which identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs.

“Symptoms reported included agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress, and feeding disorder,” according to the Safety Alert. “Blood levels were not provided, making it not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal. Some cases described the time at which the onset of symptoms occurred, and they ranged from birth to one month after birth. The symptoms varied in severity; some neonates recovered within hours or days without specific treatment, while others required intensive care unit support and prolonged hospitalization.  Medications used to treat a suspected withdrawal reaction in the neonates included phenobarbital and benzodiazepines.”

 



, , , , , , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.